Virginia, 2007Damaging Winds in Virginia, July 16, 2007
July 16, 2007 · NWS LWX · 3 events in 3 counties and zones
A strong cold front moving east across the Ohio Valley stalled as it moved over the Mid Atlantic. This allowed numerous showers and thunderstorms to develop from the Central Foothills into northern Virginia during the afternoon of July 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving east across the Ohio Valley stalled as it moved over the Mid Atlantic. This allowed numerous showers and thunderstorms to develop from the Central Foothills into northern Virginia during the afternoon of July 16th. Many of these storms became severe, producing damaging winds that downed large trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 9:44 AM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 16, 9:44 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1044 AM EDT MON JUL 16 2007
.SYNOPSIS...
A FRONT WILL STALL OVER NORTHERN VIRGINIA TODAY. SOUTHERLY
TEMPERATURES IN THE LOW TO MID 90S WITH MODERATE LEVELS OF HUMIDITY
WILL RESULT IN A THREAT OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE WEEK. A COLD FRONT WILL APPROACH THE AREA
ON THURSDAY...AND MOVE THROUGH THE AREA ON LATE FRIDAY OR EARLY
SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FCST IN GOOD SHAPE ALTHOUGH LOWER POPS A BIT BASED ON SLIGHTLY LOWER
DWPTS AS FRONT HAS SAG SWD INTO LWR SRN MD AND WRF-ARW SIMULATED
REFLECTIVITY WHICH ONLY SHOWS WIDELY SCT CONVECTION MAINLY EAST OF
THE MTNS. THERE IS STILL A RISK OF SVR WITH ANY STORMS GIVEN
MARGINAL SHEAR BUT ANY SVR STORMS SHOULD REMAIN ISOLATED.
PREVIOUS AFD....
FCST AREA ON THE SOUTHERN PERIFERY OF A BROAD TROF OVER THE GTLKS
WITH A WEAK COLD FRONT BISECTING THE AREA FROM NE-SW EARLY THIS
MORNING. ALL INDICATIONS SUGGEST THIS IS A VERY SHALLOW BOUNDARY AND
WILL READILY MIX NORTHWARD THIS MORNING AFTER SUNRISE...REFORMING
NEAR THE MASON DIXON EARLY THIS AFTERNOON.
A SERIES OF WEAK IMPULSES XPCTD TO ROTATE AROUND THE BASE OF THE
TROF THIS AFTERNOON AND THIS EVENING. WATER VAPOR IMAGERY SUGGESTS
THE STRONGEST OF WHICH OVER MN/IA EARLY THIS MORNING WILL ARRIVE IN
OUR AREA EARLY THIS AFTERNOON. XPCT INITIATION OVER THE HIGHEST
TERRAIN OF THE POTOMAC HIGHLANDS 16-17Z TIMEFRAME WITH COVERAGE
INCREASING AND ACTIVITY SPREADING EASTWARD REACHING THE METROPOLITAN
AREAS AFTER 20Z. 0-6KM SHEAR ON THE ORDER OF 30-35KT THIS AFTERNOON
AND EARLY EVENING SUGGESTS ORGANIZED CONVECTION IS A GOOD
POSSIBILITY. MODERATE INSTABILITY COMBINED WITH AT LEAST SOME
MARGINAL DEEP LAYER SHEAR SUGGESTS SOME ORGANIZED MULTI-CELL PULSE
SEVERE CONVECTION THIS AFTERNOON. IF THE SYNOPTIC FORCING WERE MORE
ORTHOGONAL TO THE SURFACE BOUNDARY WOULD BE MORE CONCERNED ABOUT A
LINEAR CONVECTIVE EVENT...BUT GIVEN THE EXPECTED ORIENTATION OF THE
FRONTAL BOUNDARY MULTI-CELL AND POSSIBLY SHORT LINE SEGMENTS SHOULD
REMAIN THE DOMINANT CONVECTIVE MODE. A FEW SVR STORMS A GOOD BET AND
WILL MENTION IN THE HWO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
CONVECTION DECAYS DURING THE EVENING HOURS...BUT MAY LAST UNTIL THE
02-04Z TIME FRAME AND WILL HOLD ONTO EVENING POPS FOR NOW. TEMPS
STILL WARM TOMORROW NIGHT AND DEPENDING ON HOW WIDESPREAD CONVECTION
ENDS UP BEING THIS AFTERNOON... PATCHY FOG A POSSIBILITY LATE
TONIGHT. FOR NOW XPCT THIS TO REMAIN MORE ISOLD IN NATURE AND WILL
HOLD OFF ON THE MENTION OF FOG FOR NOW.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
BROKEN RECORD FOR THE MIDDLE TERM OF THE FORECAST WITH LOW TO MID
90S AND MODERATE LEVELS OF HUMIDITY TUE THRU WED NIGHT. WITH THE
REGION SITTING ON THE SOUTHERN EDGE OF THE WESTERLIES...DISTURBANCES
WILL PUSH BY TO OUR N BUT CLOSE ENOUGH TO SPARK SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS. ALSO THERE WILL BE THE THREAT OF A FEW
SEVERE EVENTS EACH DAY WITH THE WORST OF THE STORMS. AT THIS TIME
THERE IS NO SIG TRIGGER EVIDENT TO SPARK A WIDESPREAD SEVERE
OUTBREAK.
FURTHER OUT...THE 18Z GFS HAD A CUTOFF DEVELOPING OVER THE GREAT
PLAINS. THE NEW 00Z GFS HAS A WEAKER CLOSED LOW DEVELOPING OVER THE
EAST COAST. YESTERDAY IT HAD WESTERN RIDGE AND EASTERN TROF THROUGH
TEN DAYS. WITH SUCH INSTAB IN THE MODEL. WILL NOT BE MAKING ANY
CHANGES TO THE FORECAST AT THIS TIME UNTIL THERE IS A CHANCE TO LOOK
AT THE ENSEMBLES/EURO/AND VARIOUS COMPETING MODELS TO SEE WHERE
CONSENSUS WILL TAKE US.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR CONDS XPCTD TODAY WITH LIGHT WINDS. EARLY THIS
AFTERNOON...XPCT TSRA TO DEVELOP AND BECOME SCATTERED IN
COVERAGE...SOMEWHAT MORE COVERAGE TODAY EXPECTED THAN WAS OBSERVED
SUNDAY. METRO AREA AIRPORTS MAY SEE TSRA IN THE TERMINAL AREA
AFTER 20Z...LIKELY COMING TO AND END IN THE 01-03Z TIMEFRAME.
AFTERNOON AND EVENING THUNDERSTORMS EXPECTED FOR MUCH OF THE
EXTENDED FORECAST PERIOD. AREAS THAT RECEIVE RAIN WILL LIKELY SEE
MVFR FOG IN THE EARLY MORNING.
&&
.MARINE...
NO SIGNIFICANT MARINE CONCERNS THROUGH THE PERIOD ASIDE FROM
AFTERNOON AND EVENING THUNDERSTORM ACTIVITY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...DRM
NEAR TERM...ROSA
SHORT TERM...DRM
LONG TERM...CAS
AVIATION...DRM
MARINE...DRM
Hazardous weather outlook, Jul 16, 9:47 AM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1047 AM EDT MON JUL 16 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1047 AM EDT MON JUL 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR AREAS EAST OF THE BLUE RIDGE MOUNTAINS. DAMAGING WINDS
AND MARGINALLY SEVERE HAIL ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE DAILY TUESDAY
THROUGH THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 16, 12:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT MON JUL 16 2007
VAZ026-037>039-161800-
GREENE VA-MADISON VA-ALBEMARLE VA-ROCKINGHAM VA-
127 PM EDT MON JUL 16 2007
...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...ALBEMARLE AND
ROCKINGHAM COUNTIES...
AT 127 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF ROCKY BAR...MOVING EAST AT 20 MPH.
THE COMMUNITIES OF STANARDSVILLE WILL BE AFFECTED BY THIS STORM.
RWW
Thunderstorm Wind, Albemarle
- When
- July 16, 1:20 PM EST to 1:40 PM EST
- Where
- Albemarle County, 1 mi SE of Earlysville to Stony Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.160, -78.467
Albemarle County Fire and Rescue Department reported trees and power lines down southeast of Earlysville and trees down in Monticello. Trees and power lines were also downed near Route 20 and Profitt Road in Stony Point.
Thunderstorm Wind, Charlottesville (C)
- When
- July 16, 1:35 PM EST
- Where
- Charlottesville (C) County, Charlottesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.030, -78.500
Fire Department Officials reported trees down on a house within the City of Charlottesville.
Thunderstorm Wind, Loudoun
- When
- July 16, 6:35 PM EST to 6:40 PM EST
- Where
- Loudoun County, Lovettsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.270, -77.630
Loudoun County Fire and Rescue Department reported trees down and blocking roads in Lovettsville, VA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 16, 2007$1.7 million · 4.5 in hail · 47 events
- Tornado and Flash Flooding in Iowa, July 16 to 17, 2007$141,000 · EF1 · 47 events
- Tornado and Flash Flooding in Texas, July 16, 2007$823,000 · EF1 · 4 events
- Hail and Damaging Wind in Pennsylvania, July 16, 2007$1.0 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Iowa, July 16, 2007$144,000 · 1.75 in hail · 21 events
- Tornado and Hail in Maryland, July 16, 2007$25,000 · EF1 · 9 events
- Lightning Strike in Delaware, July 16, 2007$75,000 · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2007$39,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 16, 20072 injured · $16,000 · 1.75 in hail · 9 events
- Hail in Oklahoma, July 16, 2007$25,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in South Dakota, July 16, 20071 in hail · 20 events
- Flash Flood and Damaging Winds in North Carolina, July 16 to 17, 2007$20,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47566, 47569, 47567.